Minnesota, 2024Drought in Minnesota, January 1 to 31, 2024
January 1 to 31, 2024 · NWS FGF · 7 events in 7 counties and zones
D2 Drought persisted in northwestern Minnesota throughout the month of January.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Drought persisted in northwestern Minnesota throughout the month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier. Its key messages:
- Cloudy through the remainder of today for much of the area
- Temperatures climb above average Monday and Tuesday, with cooler temps working into the area from Wednesday onward.
- The signal for active weather still exists starting the second half of the week. Uncertainty remains regarding exact details; however, there is a low chance for winter impacts.
Area forecast discussion, Dec 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1124 PM CST Sun Dec 31 2023
.KEY MESSAGES...
- Cloudy through the remainder of today for much of the area
- Temperatures climb above average Monday and Tuesday, with cooler
temps working into the area from Wednesday onward.
- The signal for active weather still exists starting the second half
of the week. Uncertainty remains regarding exact details;
however, there is a low chance for winter impacts.
&&
.UPDATE...
Issued at 1123 PM CST Sun Dec 31 2023
There should still be some fog along the edge of the
cloudy/clear line along a Hallock to Grand Forks to Gwinner line
overnight. Some of the latest guidance shows more fog developing
to the east of the Valley overnight as well, so have included
that mention with this update. Still have very low confidence on
when the clouds along and east of the Valley will break up or
move east, so have stuck with sometime Monday morning. If it
occurs sooner or later, will just have to update again.
&&
.UPDATE...
Issued at 903 PM CST Sun Dec 31 2023
Adjusted the sky cover forecast a little more to keep clouds
around all night (at least where they are at now). Fog has been
forming along the clear/cloudy edge, essentially from Oakes to
Valley City to Grand Forks to Hallock. Added the mention of fog
to that area overnight and will keep an eye on it to see if it
expands in size through the late evening.
&&
.UPDATE...
Issued at 547 PM CST Sun Dec 31 2023
The clouds that refuse to go away are the challenge again
tonight. With weak surface flow, there is not much to help push
them one way or another. Think as surface winds turn to the
south and start to pick up Monday morning, that may help.
Otherwise, other than some slight sways one way or another, the
clouds will pretty much hold again tonight. The Devils Lake area
into northeast North Dakota should stay clear and would be the
coolest.
&&
.DISCUSSION...
Issued at 318 PM CST Sun Dec 31 2023
Persistent stratus remains across much of the CWA, with northwest
Minnesota and much of the Red River Valley still seeing low ceilings
and overcast skies. A few reports of brief flurries have been noted,
mainly at points within the Valley. Temperatures today have held a
bit lower where cloud cover persists, generally in the middle teens
to near 20 degrees. Partly cloudy skies in the Devils Lake Basin
have allowed temps to climb into the low to middle 20s. Heading into
Monday, a shortwave H5 ridge traverses the region ahead of our next
cold front that arrives Tuesday. Areas where cloud cover is able to
clear, temperatures will climb into the upper 20s to middle 30s,
with low to mid 20s elsewhere.
Tuesday and Wednesday bring cooler temperatures as northwest flow
aloft brings 850mb temps into the -14C to -12C range. Very light
snow is possible along and following the frontal passage; however,
accumulation potential is rather low as the chance for 1 inch or
more snowfall is less than 10 percent. Temperatures will fall into
the upper quartile of seasonal averages on Wednesday, with highs in
the teens to low 20s.
Thursday and Friday remain quiet with temperatures remaining
slightly above average. H5 troughing in the western CONUS serves to
keep warmer air to our south during this time, with much colder air
situated just north of the Canadian Border.
Next weekend looks quite uncertain as ensembles diverge
significantly starting late next week. Deterministic models, as
well as several GEFS ensemble members, indicate the potential
for winter impacts across portions of the Central and Northern
Plains and the Upper Midwest. At this time, there is little
confidence in location or intensity; however, NBM probability
shows a 15 to 25 percent chance of accumulating snow across much
of the area late next weekend or perhaps into early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1123 PM CST Sun Dec 31 2023
Think there might be some frost on the KFAR ASOS sensor, which
is resulting in the persistent light snow mentioned there.
Think flurries are possible, but not with every single
observation since 1904z today. Right now the fog has lifted at
KGFK, but remains at KFAR/KTVF, where it will likely linger into
the overnight time frame. As mentioned in the update section
above, have very low confidence on when the stratus layer will
exit. Therefore have kept with the idea of it lifting sometime
Monday morning. However wind speeds have been increasing a
little faster than anticipated, so would not be surprised if it
occurs a little sooner than that. Winds will get a little breezy
Monday afternoon, before decreasing again. There is a wind
shift to the northwest late in the TAF period, which should
only impact KDVL prior to 06z Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Godon
DISCUSSION...Lynch
AVIATION...Godon
Hazardous weather outlook, Dec 31, 2:44 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
244 PM CST Sun Dec 31 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
244 PM CST Sun Dec 31 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Kittson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
D2 Drought was in Kittson county for the entire month of January.
Drought, Roseau
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Roseau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
D2 Drought was in Roseau county for the entire month of January.
Drought, Lake of the Woods
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
D2 Drought was in Lake of the Woods county for the entire month of January.
Drought, North Beltrami
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 Drought was in Beltrami county for the entire month of January.
Drought, South Beltrami
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 Drought was in Beltrami county for the entire month of January.
Drought, Hubbard
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
D2 Drought was in Hubbard county for the entire month of January.
Drought, Wadena
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
D2 Drought was in Wadena county for the entire month of January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160274, 1160278, 1160281, 1160282, 1160283, 1160290, 1160291.